Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 15, NWS San Angelo, TX

June 2, 2017Throckmorton County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 2, 2017, 12:11 PM CDT for Throckmorton County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2017, 12:11 PM CDT (17:11 UTC)
Expired
Jun 2, 2017, 3:00 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

County Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 75 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 12:15 PM CDTFLASH FLOOD1 S Throckmorton, TX12 HOMES AND 1 BUSINESS ARE CURRENTLY FLOODED IN THROCKMORTON... IN ADDITION MANY ROADS HAVE BEEN CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

458 
WGUS54 KSJT 021711
FFWSJT
TXC447-022000-
/O.NEW.KSJT.FF.W.0015.170602T1711Z-170602T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
1211 PM CDT FRI JUN 2 2017

...FLASH FLOOD EMERGENCY FOR THE CITY OF THROCKMORTON...

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Throckmorton County in west central Texas...

* Until 300 PM CDT

* At 1206 PM CDT, Doppler radar indicated thunderstorms continue to 
  produce heavy rain across the warned area. Up to 9 inches of rain 
  have fallen near and southwest of the city of Throckmorton. Flash 
  flooding is expected to continue for the next few hours. 
  Throckmorton Fire Department officials reported 12 homes and 1 
  business were flooded, and evacuations were underway. 

  This is a FLASH FLOOD EMERGENCY for THROCKMORTON. This is a 
  PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW! 

* Some locations that will experience flooding include...
  Throckmorton, Woodson, Millers Creek Reservoir, US-
  183 Near The Throckmorton-
  Stephens County Line, The Intersection Of US-183 And US-
  283, The Intersection Of US-
  380 And Highway 222 and The Intersection Of US-
  283 And Ranch Road 209.

This includes the following low water crossings ...
    Crossings along County Road 376...
    Crossings along County Road 374...
    Hill crossing...
    Lake crossing Kings Creek and
    crossings along County Road 334.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3326 9927 3325 9896 3295 9896 3296 9947
      3340 9947 3340 9934

$$

sn
1 follow-up statement
686 
WGUS74 KSJT 021955
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
255 PM CDT FRI JUN 2 2017

TXC447-022005-
/O.EXP.KSJT.FF.W.0015.000000T0000Z-170602T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Throckmorton TX-
255 PM CDT FRI JUN 2 2017

...THE FLASH FLOOD WARNING FOR THROCKMORTON COUNTY WILL EXPIRE AT 300
PM CDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3326 9927 3325 9896 3295 9896 3296 9947
      3340 9947 3340 9934

$$

sn

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 6:58 AM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 2, 6:58 AM CDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
658 AM CDT Fri Jun 2 2017

.AVIATION...
/12Z TAFS/

MVFR ceilings will affect the southern terminals through the
morning hours, lifting to VFR by early afternoon. Expect scattered
showers and thunderstorms across the terminals again today,
mainly this afternoon and evening. Additional convection is
possible during the overnight hours but due to coverage
uncertainties will only keep vicinity wording at this time.
Some MVFR ceilings are expected again across the southern
terminals late tonight. Expect light winds through the period.

&&

.PREV DISCUSSION... /issued 417 AM CDT Fri Jun 2 2017/

SHORT TERM...
(Today and Tonight)

Latest water vapor imagery shows an upper low over northern
Mexico early this morning and this system will approach West
Central Texas later today. A moist and unstable airmass will
remain over the area through tonight and with increasing lift
from the approaching system, should see somewhat better coverage
of showers and thunderstorms across the area, especially this
afternoon and evening. Will maintain chance POPs for most of the
area, except far western counties where likely POPs will be
carried this afternoon.

Not expecting any severe storms today as winds aloft will remain
weak but locally heavy rainfall will be possible due to the very
moist airmass (PWATS around 1.50 inches). Some of the stronger
storms may also produce some small hail and gusty winds. Highs
today will be mainly in the lower 80s, with lows tonight in the
60s.

24

LONG TERM...
(Saturday through Thursday)

The wet pattern will continue through the weekend into early next
week.

The upper low to our west will move slowly eastward and linger
over the area for the next few days. The cool, wet airmass will
remain over west central Texas, with scattered showers and storms
continuing through the weekend. Best coverage of storms will be
Saturday night and Sunday, but expect scattered storms to continue
through Monday afternoon, before some drying occurs. Hard to
pinpoint best areas for storms at this time, as locations will be
highly dependent on mesoscale boundary locations. Weak winds will
lead to slow movement of storms, which could lead to locally heavy
rainfall Saturday night and Sunday. Will monitor for the
possibility of a Flash Flood Watch as we head into the weekend.
The upper trough finally moves into east Texas late Monday, but
still can not rule out a few showers and storms Tuesday and
Wednesday mainly west with northerly flow aloft. Dry for the rest
of the week with temperatures climbing back to around 90.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 82  66  82  65 /  50  40  50  60
San Angelo 	 83  66  84  65 /  50  40  50  60
Junction 	 84  67  85  66 /  40  40  30  50
Brownwood 	 82  66  84  66 /  50  30  50  60
Sweetwater 	 80  64  81  65 /  60  50  50  60
Ozona      	 81  64  83  64 /  50  50  50  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/24
Hazardous weather outlook, Jun 2, 9:23 AM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
923 AM CDT Fri Jun 2 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031430-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
923 AM CDT Fri Jun 2 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible through tonight.
The main hazards will be dangerous lightning and locally heavy
rainfall, which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will continue this weekend into early next
week. The main hazards will be dangerous lightning and locally
heavy rainfall, which may lead to flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 2, 10:05 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1005 AM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     FLASH FLOOD      2 S THROCKMORTON        33.15N  99.18W
06/02/2017                   THROCKMORTON       TX   LAW ENFORCEMENT

            ROAD 183 S CLOSED DUE TO HIGH WATER. HWY DEPARTMENT
            CONFIRMED HIGH WATER OVER ROAD.

&&

EVENT NUMBER SJT1700129

SJT
Local storm report, Jun 2, 10:40 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1040 AM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     FLASH FLOOD      THROCKMORTON            33.18N  99.18W
06/02/2017                   THROCKMORTON       TX   CITY OFFICIAL

            MULITPLE ROADS CLOSED IN AND AROUND THROCKMORTON
            INCLUDING 380 EAST.

&&

EVENT NUMBER SJT1700130

SJT
Local storm report, Jun 2, 10:43 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1043 AM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     FLASH FLOOD      1 SW THROCKMORTON       33.17N  99.19W
06/02/2017                   THROCKMORTON       TX   MESONET

            MESONET REPORTED 7.09 OF RAINFALL.

&&

EVENT NUMBER SJT1700131

SJT

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:00 PM CDTSpecial Weather StatementSJTCoke45 min
Jun 1, 7:05 PM CDTSevere Thunderstorm WarningSJTCoke28 min
Jun 1, 7:09 PM CDTSevere Thunderstorm WarningSJTJones36 min
Jun 1, 7:19 PM CDTSpecial Weather StatementSJTMcCulloch41 min
Jun 1, 7:21 PM CDTSpecial Weather StatementSJTTom Green39 min
Jun 1, 7:44 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green61 min
Jun 1, 7:59 PM CDTSpecial Weather StatementSJTMcCulloch46 min
Jun 1, 8:00 PM CDTSpecial Weather StatementSJTTom Green45 min
Jun 1, 8:23 PM CDTAreal Flood AdvisorySJTTom Green112 min
Jun 1, 8:41 PM CDTSpecial Weather StatementSJTConcho49 min
Jun 1, 8:44 PM CDTSpecial Weather StatementSJTMcCulloch46 min
Jun 1, 8:48 PM CDTSpecial Weather StatementSJTTom Green42 min
Jun 1, 9:14 PM CDTSpecial Weather StatementSJTTom Green46 min
Jun 1, 9:20 PM CDTSpecial Weather StatementSJTMcCulloch40 min
Jun 1, 9:31 PM CDTSpecial Weather StatementSJTConcho29 min
Jun 1, 9:37 PM CDTSpecial Weather StatementSJTTom Green23 min
Jun 1, 9:58 PM CDTSpecial Weather StatementSJTConcho32 min
Jun 1, 10:01 PM CDTSpecial Weather StatementSJTTom Green29 min
Jun 1, 10:31 PM CDTSpecial Weather StatementSJTConcho29 min
Jun 2, 1:12 AM CDTSpecial Weather StatementSJTThrockmorton48 min
Jun 2, 1:52 AM CDTSpecial Weather StatementSJTRunnels23 min
Jun 2, 5:42 AM CDTAreal Flood AdvisorySJTHaskell, Throckmorton3 hr
Jun 2, 8:49 AM CDTAreal Flood AdvisorySJTHaskell, Throckmorton3 hr
Jun 2, 9:37 AM CDTFlash Flood WarningSJTHaskell, Throckmorton3 hr
Jun 2, 11:51 AM CDTAreal Flood AdvisorySJTHaskell3 hr
Jun 2, 12:29 PM CDTAreal Flood AdvisorySJTJones, Shackelford3 hr
Jun 2, 12:36 PM CDTSpecial Weather StatementSJTShackelford39 min
Jun 2, 3:02 PM CDTAreal Flood AdvisorySJTThrockmorton3 hr
Jun 2, 6:57 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Sterling63 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.